Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 271, NWS Kansas City, MO

August 29, 2019Linn County, Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 29, 2019, 4:09 PM CDT for Linn County, Sullivan County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2019, 4:09 PM CDT (21:09 UTC)
Expired
Aug 29, 2019, 5:00 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Linn County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 159 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:39 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

880 
WUUS53 KEAX 292109
SVREAX
MOC115-211-292200-
/O.NEW.KEAX.SV.W.0271.190829T2109Z-190829T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
409 PM CDT Thu Aug 29 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northern Linn County in north central Missouri...
  Southern Sullivan County in north central Missouri...

* Until 500 PM CDT.

* At 409 PM CDT, a severe thunderstorm was located near Browning, or
  14 miles southwest of Milan, moving east at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Browning and Purdin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3997 9335 4003 9336 4010 9333 4010 9291
      3980 9301
TIME...MOT...LOC 2109Z 276DEG 13KT 4002 9325 

HAIL...1.75IN
WIND...60MPH
 
$$

CDB
2 follow-up statements
935 
WWUS53 KEAX 292125
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
425 PM CDT Thu Aug 29 2019

MOC115-211-292200-
/O.CON.KEAX.SV.W.0271.000000T0000Z-190829T2200Z/
Linn MO-Sullivan MO-
425 PM CDT Thu Aug 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN LINN AND SOUTHERN SULLIVAN COUNTIES...

At 424 PM CDT, a severe thunderstorm was located near Browning, or 14
miles northwest of Brookfield, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Browning and Purdin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3997 9335 4003 9336 4010 9333 4010 9291
      3980 9301
TIME...MOT...LOC 2124Z 285DEG 13KT 3998 9319 

HAIL...1.50IN
WIND...60MPH
 
$$

CDB
526 
WWUS53 KEAX 292144
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
444 PM CDT Thu Aug 29 2019

MOC211-292154-
/O.CAN.KEAX.SV.W.0271.000000T0000Z-190829T2200Z/
Sullivan MO-
444 PM CDT Thu Aug 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SULLIVAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.

LAT...LON 3980 9301 3997 9335 4003 9336 4004 9293
TIME...MOT...LOC 2144Z 299DEG 13KT 3991 9312 

$$

MOC115-292200-
/O.CON.KEAX.SV.W.0271.000000T0000Z-190829T2200Z/
Linn MO-
444 PM CDT Thu Aug 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN LINN COUNTY...

At 444 PM CDT, a severe thunderstorm was located near Linneus, or 8
miles north of Brookfield, moving southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Browning and Purdin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3980 9301 3997 9335 4003 9336 4004 9293
TIME...MOT...LOC 2144Z 299DEG 13KT 3991 9312 

HAIL...1.50IN
WIND...60MPH
 
$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:33 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 29, 3:33 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT Thu Aug 29 2019

.Discussion...
Issued at 332 PM CDT THU AUG 29 2019

Primary forecast focus is on heavy rainfall and thunderstorms
tonight.

A small cluster of thunderstorms has persisted through the morning
into the afternoon, starting in Iowa and continuing into central
Missouri. A few of these storms have been strong to severe,
anchoring along an outflow boundary/cold pool and developing
supercellular characteristics. Will need to continue to watch these
isolated storms as the environment is conducive to supporting stout
updrafts with 0-6km shear of 35 kts and a high CAPE environment,
excess of 2000 J/Kg.

Tonight, storms will develop along the front currently pushing into
southern Iowa. Storms will build southward across northern Missouri
and into west central Missouri through Midnight. Not to re-hash the
previous discussions, but conditions are ripe for locally heavy
rainfall, especially across western Missouri and eastern Kansas.
Storms will reside within a high CAPE environment and deep layer
shear supportive of a linear convection. Short-range guidance has
also continued to hint at an MCS developing over northern Kansas and
sliding eastward along the surface trough, as the upstream 500mb
short wave trough begins to surge southeast through the early
morning hours.

Flash flooding is going to end up being the primary concern as the
surface boundary slows and heavy rainfall increases through
daybreak, Friday. In response, a Flash Flood Watch is in effect for
portions of western Missouri and eastern Kansas, including the KC
Metro from 10 PM through Friday at 1 PM. Wind will also be a concern
with the line of storms as it initially develops and moves across
northern Missouri.

With the front stalling just north of the Ozark Plateau through the
afternoon, Friday, it will remain a focus for showers and
thunderstorms, especially as the 500mb short wave crosses the region
into the evening. Into Saturday, the upper trough will lift to the
east, lifting the surface front, and rain back to the north. As High
pressure builds back in, conditions should dry out and improve
through Sunday and to start the work week.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1157 AM CDT THU AUG 29 2019

First quarter of the TAF period should remain calm, VFR, with
breezy south and southwest winds. A frontal boundary will be
moving southward into northern Missouri late Afternoon, becoming
the focus for thunderstorm development. Confidence is enough for
prevailing -TSRA around 03 to 04z for all sites. Expect a wind
shift to more east and northeast as the boundary moves in. Looking
likely that showers will linger behind the main line of storms and
could impact aviation through the end of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Friday
     afternoon for KSZ025-057-060-103>105.

MO...Flash Flood Watch from 10 PM CDT this evening through Friday
     afternoon for MOZ028-029-037-043-053.

&&

Discussion...Kurtz
Aviation...Kurtz
Hazardous weather outlook, Aug 29, 5:14 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
514 AM CDT Thu Aug 29 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
514 AM CDT Thu Aug 29 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms are expected this evening and
overnight, mainly across far northern Missouri. Strong winds up to 60
mph are expected across that area, with winds up to 50 mph expected
down toward the I-70 corridor. Heavy rain may contribute to some
flash floodind across northeast Kansas and western Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another chance for heavy rain will be possible on Saturday and
Saturday night. Flooding will be the primary concerns with the
Saturday activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 29, 10:27 AM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1027 AM CDT Thu Aug 29 2019

MOZ008-291600-
Schuyler MO-
1027 AM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCHUYLER COUNTY
UNTIL 1100 AM CDT...

At 1027 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Schuyler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4049 9235 4055 9249 4059 9249 4060 9235
TIME...MOT...LOC 1527Z 283DEG 25KT 4059 9243

CDB
Special weather statement, Aug 29, 11:26 AM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1126 AM CDT Thu Aug 29 2019

MOZ007-008-017-291715-
Schuyler MO-Putnam MO-Adair MO-
1126 AM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAIR...EASTERN PUTNAM
AND SCHUYLER COUNTIES UNTIL 1215 PM CDT...

At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, moving southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lancaster, Queen City, Novinger, Greentop, Glenwood, Worthington and
Livonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4044 9235 4026 9235 4023 9275 4059 9289
      4059 9254
TIME...MOT...LOC 1625Z 313DEG 34KT 4053 9265

CDB
Special weather statement, Aug 29, 11:54 AM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1154 AM CDT Thu Aug 29 2019

MOZ007-008-016-017-291730-
Schuyler MO-Putnam MO-Adair MO-Sullivan MO-
1154 AM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...SOUTHEASTERN
PUTNAM...NORTHEASTERN SULLIVAN AND WESTERN SCHUYLER COUNTIES UNTIL
1230 PM CDT...

At 1153 AM CDT, Doppler radar was tracking a strong thunderstorm over
Unionville, moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Unionville, Greencastle, Worthington and Lemons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4043 9309 4054 9303 4047 9264 4021 9281
TIME...MOT...LOC 1653Z 293DEG 29KT 4045 9298

CDB
Special weather statement, Aug 29, 1:56 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
156 PM CDT Thu Aug 29 2019

MOZ025-033-291930-
Macon MO-Randolph MO-
156 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH AND
SOUTHEASTERN MACON COUNTIES UNTIL 230 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm over
Macon, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Macon, Bevier, Callao and Excello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3953 9230 3970 9270 3984 9262 3977 9229
TIME...MOT...LOC 1856Z 293DEG 28KT 3973 9251

CDB
Local storm report, Aug 29, 3:29 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
329 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             LANCASTER               40.52N 92.53W
08/29/2019  M1.00 INCH       SCHUYLER           MO   PUBLIC

            DELAYED REPORT.

&&

SGA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 10:01 AM CDTSpecial Weather StatementEAXSchuyler29 min
Aug 29, 10:27 AM CDTSpecial Weather StatementEAXSchuyler33 min
Aug 29, 10:47 AM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler43 min
Aug 29, 11:26 AM CDTSpecial Weather StatementEAXSchuyler49 min
Aug 29, 11:54 AM CDTSpecial Weather StatementEAXPutnam36 min
Aug 29, 1:56 PM CDTSpecial Weather StatementEAXMacon34 min
Aug 29, 2:15 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph30 min
Aug 29, 2:38 PM CDTSevere Thunderstorm WarningEAXRandolph37 min
Aug 29, 3:05 PM CDTFlash Flood WatchEAXBates, Cass, Clay, Henry, Jackson, Johnson and 3 more18 hr
Aug 29, 3:26 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Sullivan49 min
Aug 29, 4:18 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison42 min
Aug 29, 4:30 PM CDTSevere Thunderstorm WarningEAXLinn, Macon30 min
Aug 29, 4:53 PM CDTSevere Thunderstorm WarningEAXLinn22 min
Aug 29, 4:59 PM CDTSevere Thunderstorm WarningEAXGrundy31 min
Aug 29, 5:00 PM CDTAreal Flood AdvisoryEAXLinn, Sullivan3 hr
Aug 29, 5:17 PM CDTSpecial Weather StatementEAXLinn43 min
Aug 29, 5:28 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Livingston32 min
Aug 29, 5:42 PM CDTSpecial Weather StatementEAXDaviess48 min
Aug 29, 5:49 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph41 min
Aug 29, 5:58 PM CDTSpecial Weather StatementEAXLivingston47 min
Aug 29, 6:19 PM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Randolph, Saline41 min
Aug 29, 6:24 PM CDTAreal Flood AdvisoryEAXGrundy, Livingston3 hr
Aug 29, 6:28 PM CDTSpecial Weather StatementEAXDaviess32 min
Aug 29, 6:58 PM CDTSpecial Weather StatementEAXCooper47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.